Complications Following Non-Surgical Aesthetic Treatments in HIV+ Patients Receiving Antiretroviral Therapy: A 12-Years Experience
Since the advent of HIV antiretroviral therapies at the end of the 20th century, the morbidity and mortality rates associated with HIV infection have decreased dramatically. Unfortunately, these benefits are associated with substantial morphologic changes in the body, such as abnormal fat distribution with peripheral lipohypertrophy and facial lipoatrophy. Facial wasting is considered the major stigma for HIV–infected people and may result in reduced antiretroviral adherence. Patients suffering from the stigmata of HIV infection can benefit from non-surgical aesthetic treatments performed with fillers or lipolytic agents that provide a quick and reliable service for facial rejuvenation, with high patient satisfaction and a low risk of complications. In the present paper, a retrospective analysis of complications following non-surgical aesthetic treatments (calcium hydroxyapatite-based filler, hyaluronic acid filler, polyacrylamide hydrogel filler and dehoxycholic acid injections), in a cohort of 116 consecutive HIV+ patients, treated over a period of 12 years, was performed. With the exception of the tardive swelling reported after calcium hydroxyapatite injections, complications were recorded just after polyacrylamide hydrogel treatment as small, palpable, nonvisible nodules or aseptic abscess. Our experience is consistent with those already published in the literature and the complication rate seems to be comparable to non-infected patients.